Purpose To report the only known case, to our knowledge, of amiodarone induced retinal phototoxicity following vitrectomy surgery. Observations A 66-year-old male presented with visual acuity of 20/150 OS secondary to an epiretinal membrane (ERM). Patient was on oral amiodarone for atrial fibrillation. Baseline spectral domain optical coherence tomography (SD-OCT) revealed an ERM with retinal thickening and schisis. The patient underwent an uncomplicated pars plana vitrectomy and membrane peel using standard vitrectomy settings and illumination. Triamcinolone was used to stain the ERM intraoperatively. ICG was not used. On post-operative day one, vision was count finger (CF) at 1′. At post-operative week one, vision was unchanged and SD-OCT showed macular edema. At post-operative month one, vision remained CF at 1′ and macular edema resolved with residual pigmentary changes and subretinal fibrosis resembling phototoxic damage. SD-OCT at one month showed resolution of macular edema, retinal pigment epithelium hyperplasia and an indistinct ellipsoid layer. Fluorescein angiography did not show any neovascularization. At three month follow-up, patient's vision, exam and OCT findings remained unchanged. Conclusions and importance Many pharmacologic agents have the ability to alter a patient's sensitivity to solar or artificial radiation. Drugs act as photosensitizers that lead to photochemical damage. Amiodarone has been reported to have such photosensitizing properties in humans. This report describes a case of retinal phototoxicity from intraoperative light exposure photosensitized by systemic amiodarone use.
ASJC Scopus subject areas